Category: 

What Are the Signs of a Lithium Overdose?

During hospitalization, fluid and electrolyte replacement is typically necessary.
An overdose of lithium may cause seizures or a coma.
Dialysis may be necessary if the kidneys stop functioning following a lithium overdose.
Article Details
  • Written By: Misty Wiser
  • Edited By: Allegra J. Lingo
  • Last Modified Date: 31 October 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
In Laos and China, deep-fried scorpion is a popular street food.  more...

November 26 ,  1789 :  Thanksgiving Day was celebrated in the US for the first time.  more...

Lithium is an anti-mania medication prescribed to relieve the manic symptoms of bipolar disorder. The symptoms of a lithium overdose can affect many parts of the body. Central nervous system (CNS), gastrointestinal (GI), kidney, and cardiovascular side effects have been reported as a result of a lithium overdose.

The central nervous system is adversely affected by too much lithium in the bloodstream. A person can experience tremors of the hands, an inability to coordinate movement between the arms and the legs, and involuntary muscle twitches. Overdosing on lithium can cause slurred speech and dizziness. Some people have muscle weakness and are not able to control the muscles in their eyes, causing a non-stop movement or vibration of the eyeball.

People that have taken a large overdose of lithium may have seizures and ultimately fall into a coma. Others that have overdosed have experienced trouble with their memory and may have delusions that develop into full-blown psychosis. Some people will have over reactive reflexes after ingesting large amounts of lithium.

The gastrointestinal side effects of a lithium overdose usually begin with nausea and diarrhea. Vomiting and abdominal pain are common after a toxic dose of lithium has been taken. Lithium is metabolized through the GI system and excreted through the renal system, and may cause kidney damage.

Ad

Kidneys may also fail because of the lithium overdose. Symptoms of kidney failure are a decrease in urination and a dark colored urine. There may be pain in the general location of the kidneys. Renal failure can also cause shortness of breath and lethargy.

Treatment for a lithium overdose depends on the number of pills taken and the amount of time that has passed since the overdose occurred. If the patient arrives at the emergency facility within an hour of overdosing, a procedure called gastric lavage may be performed. The contents of the stomach are pumped out through a tube in the nose or down the throat. Then the stomach is rinsed with a small amount of saline solution, and the process is repeated until the stomach contents come back up clear.

If the gastric lavage is successful, the patient will need to be stabilized. The patient will receive fluids through an intravenous (IV) line, and the heart will be monitored for any arrthymias caused by the excess lithium. Dialysis may be necessary if the kidneys stop functioning. Lithium overdose cannot be treated with activated charcoal because lithium does not bind with charcoal in the GI tract. Emergency treatment may include a whole bowel irrigation to remove any traces of lithium from the gastrointestinal system.

Ad

More from Wisegeek

You might also Like

Discuss this Article

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email